I am a 28 year old person who is balding and reads your blog with great interest. I’m not very bald though as yet and I have been taking finasteride for 4 months now. I am going to again ask you a question which has been previously answered by you.
Do you think finasteride causes increase in shedding in the frontal and the temporal region?
I am experiencing very heavy shedding since last one month. I believe I have become more bald in last one to one and half months than I would have become in 2 years had I not gone on this medication. I am more bald and more sad. I know you have previously stated that in your experience finasteride should not cause increased shedding, but after extensive search on the internet I have come to a conclusion that once your are on this drug, increased shedding in the front and side is a fact experienced by numerous people who emphasize earnestly that its just not their regular shedding which is coincident with the start of medication. I am not sure if you can understand them. I can because I am going through it.
There is guy who claims to be a physician and is planning to sue the company as this shedding is not mentioned as a side effect in the official drug literature. I hope this gives you an idea of the gravity of the situation. As for my case, please tell me what do you think. Should I continue the medication? I am in catch 22. As an aside, to the people who are experiencing sexual side effects I would like to recommend taking some time out and working out. I perform better sexually during the period I workout.
I have answered your question in the past and this answer was based upon the large number of people who have been prescribed Propecia by me. I do not remember anyone who has had your complaint, but an internet group of doctors collectively have reported some cases of shedding of hair on the drug. Frankly, it makes no sense to me in that 5 alpha reductase blockade should not impact shedding. There are two comments worth making:
- 1. If you are having concerns about a drug side-effect, then stop the drug and take the alternative risks. This is not a life saving process, just a hair saving process which may be thought analogous to life saving by some people.
2. Hair loss is a progressive process that comes on in spurts, of periods of accelerated loss and periods of less loss or stability. What you are going through may be one of your normal cycles, coincident with your taking Propecia. Everything you are observing may not be Cause / Effect.
Frankly, I am only a clinician with a great deal of experience with this drug prescribing it to many young and older men. I am only reporting what I know, but I will pass this question to Merck and see what they say about it.
I will publish their answer when I get it from them.